Hormonal birth control has a lot of positives. It prevents pregnancy. It helps regulate your period. In some cases, it may even control acne. But like any medication, it comes with possible side effects. There’s nausea, spotting… and sometimes, fatigue.
A quick search through Reddit reveals several women wondering if birth control can drain their energy. “I’ve been on Mercilon for over two years now and have had little to no problems with it except for feeling crabby a week before my period,” one woman wrote. “Lately however, I’ve just been feeling extremely tired and demotivated. Even after getting a good night’s rest I wake up feeling tired, demotivated and my brain feels foggy? I’m not sure how else to describe it. This feeling usually lasts the whole day and it feels impossible to shake. Has anyone else experienced this? Could it be a side effect of my birth control?”
There aren’t many answers to her post, and in truth, birth control-induced fatigue isn’t that well-understood in general, even by doctors.
“It is a reported side effect, but studies have never been done to compare the likelihood of tiredness from one oral contraceptive product to another,” Michael Policar, MD, MPH, Professor Emeritus of Obstetrics, Gynecology and Reproductive Sciences at the University of California, San Francisco, School of Medicine, tells Refinery29. “More importantly, studies have never been done that report the frequency of ‘tiredness’ or ‘fatigue’ in oral contraceptive users compared to females of the same age who are not using hormonal contraception.”
That means, as of now, little is known about how common it is and what may cause it — which is frustrating for the people who say they’re experiencing it.
Research on birth control side effects typically focuses on vaginal bleeding and satisfaction with the product, rather than issues like fatigue, Dr. Policar says. However, some oral contraceptive brands list tiredness as a possible side effect in the patient package insert (PPI) — especially as a symptom of another possible side effect, depression.
But the link between birth control and depression isn’t understood well, either. A 2016 review of different studies focusing on hormonal birth control and mood concluded that much of the available research is guilty of “inconsistent research methods and lack of uniform assessments.” The authors concluded, “Until more prospective data is available, clinicians should recognize that such effects are infrequent and CHC [combined hormonal contraception] may be prescribed with confidence.”
Fatigue is a rare enough side effect that Dr. Angela Jones, Astroglide’s resident OB/GYN, says she hasn’t personally encountered it. “I have been practicing for about 15 years. I have seen numerous side effects from contraception. Tiredness/fatigue is not one of them,” she says.
But if a patient was experiencing fatigue, she would take it seriously. “I will never dismiss how a patient feels. If a patient feels tired or fatigued, it needs to be worked up,” she says. “Certainly, ceasing the hormonal contraceptive is an option; you could always try something non-hormonal. But first, I would look to other things like lifestyle; i.e., diet, exercise, or other conditions that could present with symptoms of fatigue, such as depression, thyroid issues, etc.”
So if you’re feeling more tired than usual, especially if you recently starting taking a new hormonal birth control, schedule a visit to your doctor. They may be able to help figure out the best way to boost your energy.
Like what you see? How about some more R29 goodness, right here?